Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Jackson, KY

April 10, 20035 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 10, 2003, 6:40 AM EDT for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2003, 6:40 AM EDT (10:40 UTC)
Expired
Apr 10, 2003, 11:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 101045
FFWJKL
KYC051-095-131-133-193-101500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
640 AM EDT THU APR 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY
  CLAY COUNTY
  LESLIE COUNTY
  LETCHER COUNTY
  HARLAN COUNTY

* UNTIL 1100 AM EDT

* AT 639 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
OVER PORTIONS OF LETCHER...HARLAN...PERRY...LESLIE...AND CLAY 
COUNTIES.  THIS HEAVY RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS 
FOR MANY AREAS.  RAIN AT THE RATE OF OVER 2 INCHES PER HOUR IS 
OCCURRING IN SOME AREAS.  THIS IS A DANGEROUS SITUATION ESPECIALLY 
FOR PERSONS LIVING IN SOUTHWESTERN LETCHER...CENTRAL AND EASTERN 
HARLAN...SOUTHERN PERRY...MOST OF LESLIE...AND CENTRAL AND SOUTHERN 
CLAY COUNTIES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  DO NOT TAKE 
ANY UNNECESSARY RISKS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3688 8297 3695 8356 3706 8389 3712 8389
          3714 8395 3725 8395 3732 8381 3724 8354
          3737 8348 3744 8322 3724 8312 3720 8300
          3709 8303 3704 8282

$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:23 AM EDT, 17 minutes earlier.

Area forecast discussion, Apr 10, 6:23 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT THU APR 10 2003

COLD CLOSED UPPER LOW IS THE MAJOR FEATURE OF THE DAY AND STILL
MAKING THINGS SOGGY.  MODELS ARE PRETTY GOOD ABOUT STRENGTH AND
POSITION OF THIS LOW. PRUDENT TO CONTINUE FLOOD WATCH TODAY AS
ANOTHER BATCH OF RAIN MOVES IN FROM THE EAST AS IT ROTATES
COUNTERCLOCKWISE AROUND THE UPPER LOW CURRENTLY IN SOUTHWEST
GEORGIA.  INVERTED SURFACE TROUGH HELPING RAIN OUT. THE LOW IS STILL
EXPECTED TO STALL OVER SOUTH CAROLINA TODAY...THEN IT FINALLY KICKS
NORTHEAST ON FRIDAY. MODELS DIVERGE A BIT WITH THE UPPER LOW ON
FRIDAY...WITH ETA BEING SLOWEST MOVING LOW NORTHEAST AND AVN BEING
FASTEST.  DIFFERENCES ARE RELATIVELY MINOR HOWEVER.

NOT MUCH OF A WARMUP TODAY WITH THE COLD UPPER LOW INFLUENCING OUR
WEATHER.  NORTHERN COUNTIES MIGHT BE A BIT WARMER WITH A LITTLE LESS
PRECIP AROUND.  PRETTY SHARP CUTOFF IS EXPECTED FOR RAIN SHIELD TO
THE NORTH.  FLEMING COUNTY...FOR EXAMPLE...COULD BE VERY WET...OR IF
SHIELD IS JUST TO THE SOUTH...MAY STAY DRY TODAY.  DIFFICULT TO TELL
AND NORTHERN COUNTIES MAY NEED TO HAVE POP LOWERED IF RAIN DOES NOT
MAKE IT FAR ENOUGH NORTH.

KEPT GRIDS NEARLY THE SAME ESPECIALLY FOR POPS.  DECREASED POPS A
BIT QUICKER ON FRIDAY DROPPED OFF THE CHANCE OF RAIN EARLIER THAN
PREVIOUS FORECAST ON FRIDAY NIGHT.

.JKL...FLOOD WATCH THROUGH 8 PM EDT THURSDAY FOR
KYZ058-068-069-079-080-083>088-107-109>120 (ALONG AND SOUTH OF AN
ESTILL...LEE...BREATHITT...MAGOFFIN...JOHNSON...MARTIN COUNTY LINE).

HEINLEIN

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------

1111 PM EDT WED APR 9 2003

ZONES IN GOOD SHAPE TONIGHT. CHILLY TEMPS AND OCCASIONAL LIGHT RAIN
SHOWERS CONTINUE TO PLAGUE THE AREA THIS EVENING...HOWEVER NO
SIGNIFICANT RAINFALL ANYWHERE IN THE PAST 6 HOURS. MODELS CONTINUE
TO PAINT MODERATE QPF COMING IN PAST 6Z THIS EVENING AND CURRENT
MOSAIC SHOWS THIS SHOULD MATERIALIZE. THE MAIN CHANGE IS EXTENDING
THE FLOOD WATCH FOR EVERYONE SOUTH OF THE MOUNTAIN PARKWAY TO THE 8
PM TOMORROW EVENING...AND CANCELLING THE WATCH FOR EVERYONE NORTH OF
PARKWAY. ONLY LIGHT RAINFALL IS PROGGED OVER THIS AREA...AND CREEKS
AND STREAMS SHOULD CONTINUE TO RECEDE. WILL RECONFIGURE
ZONES...INSERT NEW WATCH INFO...AND FRESHEN UP WORDING. UPDATE OUT
SHORTLY.

GEOGERIAN

---------------------------------------------------------------------
345 PM EDT WED APR 9 2003

...HEAVY RAIN LIKELY BEGINNING THURSDAY MORNING THROUGH FRIDAY
NIGHT...

FORECAST CHALLENGE THIS CYCLE IS THE PRECIPITATION EVENT SHAPING UP
FOR THE DAY THURSDAY INTO FRIDAY. FOR NOW MODELS ARE IN SYNOPTIC
AGREEMENT...BUT THE DEVIL IS IN THE DETAILS. ALL HAVE SIGNIFICANT
QPF FORECASTS FOR THE ENTIRE CWA WITH THE ETA MOST AGGRESSIVE ALONG
THE CUMBERLAND AND INTO THE KENTUCKY RIVER BASINS.  WITH RIVERS
ALREADY RUNNING HIGH...WILL HAVE TO BE WATCHED CAREFULLY.  CURRENTLY
HAVE A FLOOD WATCH IN EFFECT FOR THE ENTIRE CWA.

THERE IS ENOUGH INSTABILITY FOR CONVECTION...BUT HAVE OPTED TO NOT
INCLUDE THUNDER IN THE FORECAST. DO NOT ANTICIPATE ANY SEVERE
CONVECTION AT THIS TIME...MAINLY HEAVY RAIN.

AS FOR SNOW...THE COLD CORE LOW MOVES OVER THE SPINE OF THE
PINE/BLACK MOUNTAIN REGION. EXPECT TO SEE A DUSTING OF SNOW OVER THE
HIGHEST ELEVATIONS...ABOVE 4000 FEET AS WE CONTINUE TO HAVE A
SIGNIFICANT WARM CONVEYER OF MOISTURE OVER THE STATE THROUGH FRIDAY.

QUIETER WEATHER FOR THE WEEKEND WITH THE NEXT ROUND OF PRECIPITATION
LATE TUESDAY INTO WEDNESDAY.

FOR GUIDANCE ONLY...OFFICIAL FORECASTS IN THE ZONE AND CODED CITIES
FORECAST.

LOZ WE 038/050 042/055 041 02999
JKL WWW 039/050 043/055 041 02999
FGX WE 037/055 040/056 039 02987
IOB WE 037/054 041/056 040 02998
K22 WW 040/050 043/053 040 02999
7K0 WW 040/048 042/050 040 02999
K20 WW 039/049 042/054 041 02999
SME WE 038/053 040/057 042 02+98
1A6 WW 038/046 042/052 041 02999

LEWIS

==================================================================
1150 AM EDT WED APR 9 2003

UPDATE FORECAST FOR THE FIRST TWO PERIODS AS THE FLOW CONTINUES TO
BRING COOL AIR INTO THE REGION. ETA SOLUTION IS ON TRACK AND
ACTUALLY HANDLING CURRENT WEATHER BEST OF ALL MODELS AND WILL FOLLOW
VERY CLOSELY.

TEMPERATURES RUNNING 5 TO 10 DEGREES COOLER THAN IN THE CURRENT
GRIDS AND HAVE BROUGHT THEM DOWN. QUESTION ABOUT SNOW IN THE HIGHER
TERRAIN HAS BEEN DISMISSED AT THIS TIME...BUT CONTINUES TO BE
MONITORED. AT THIS TIME MODELS ARE KEEPING THE COLD AIR AT BAY AND
DO NOT ANTICIPATE SNOW.

REST OF GRIDS IN GOOD SHAPE AND EXPECT EXTENDED TO REMAIN UNCHANGED
AT THIS TIME.

LEWIS
Hazardous weather outlook, Apr 10, 12:49 AM EDT, 5 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1249 AM EDT THU APR 10 2003

...FLOOD WATCH FOR MUCH EASTERN KENTUCKY THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...OVERNIGHT.

MODERATE RAIN SHOWERS ARE EXPECTED TO MOVE BACK INTO THE AREA DURING
THE OVERNIGHT HOURS WITH BETWEEN A QUARTER TO A HALF INCH OF RAIN
FALLING TOWARDS MORNING...ESPECIALLY OVER FAR SOUTHEAST KENTUCKY.
THIS ADDITIONAL RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO RISE
OUT OF THEIR BANKS AND COVER LOW WATER CROSSINGS. MUD AND ROCKSLIDES
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ADDITIONAL HALF TO AN INCH OF RAINFALL IS POSSIBLE DURING THE DAY
AND INTO THE NIGHT THURSDAY. THIS WILL LIKELY CAUSE STREAMS AND
CREEKS TO RISE OUT OF THEIR BANKS AGAIN AND LEAD TO...OR AGGRAVATE
ONGOING...RIVER FLOODING THURSDAY AND FRIDAY.

ALSO...THE ATMOSPHERE MAY BE COOL ENOUGH TO ALLOW FOR SOME SNOW OVER
THE HIGHEST ELEVATIONS SUCH AS PINE AND BLACK MOUNTAINS EARLY FRIDAY
MORNING. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT. HOWEVER
...THERE IS A LOT OF UNCERTAINTY IN CONCERNING HOW COLD THE AIR
MIGHT BE AND THIS WOULD EFFECT ANY ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOOD PROBLEMS OR HEAVY RAIN
AMOUNTS.

GREIF/GEOGERIAN

In the hours before

Local storm report, Apr 10, 1:48 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
148 AM EDT THU APR 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

10:15 PM   SWAN LAKE                 KY   FLOOD
04/10/03   KNOX                           HWY 459 AT BULL RUN
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    ARTEMUS                   KY   FLOOD
04/10/03   KNOX                           HWY 930 AT T-RUN
                                          IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT

10:15 PM   BARBOURVILLE              KY   FLOOD
04/10/03   KNOX                           HWY 1527 AT MANCHESTER
                                          STREET IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT

1015 PM    BUSH CREEK                KY   FLOOD
04/10/03   KNOX                           HWY 3441 AT DAVIS BEND
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BAUGHMAN                  KY   FLOOD
04/10/03   KNOX                           HWY 223 NEAR STINKING
                                          CREEK IMPASSABLE IN SEVERAL
                                          AREAS. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BARBOURVILLE              KY   FLOOD
04/10/03   KNOX                           HWY 459 AT SHARPS GAP
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BARBOURVILLE              KY   FLOOD
04/10/03   KNOX                           CALIFORNIA HOLLOW
                                          IMPASSABLE IN SEVERAL
                                          AREAS. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    WALKER                    KY   FLOOD
04/10/03   KNOX                           LY FORK NEAR BIG
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT

PG
Local storm report, Apr 10, 1:48 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATES
NATIONAL WEATHER SERVICE JACKSON, KY
148 AM EDT THU APR 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

10:15 PM   SWAN LAKE                 KY   FLOOD
04/09/03   KNOX                           HWY 459 AT BULL RUN
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    ARTEMUS                   KY   FLOOD
04/09/03   KNOX                           HWY 930 AT T-RUN
                                          IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT

10:15 PM   BARBOURVILLE              KY   FLOOD
04/09/03   KNOX                           HWY 1527 AT MANCHESTER
                                          STREET IMPASSABLE. REPORTED
                                          BY LAW ENFORCEMENT

1015 PM    BUSH CREEK                KY   FLOOD
04/09/03   KNOX                           HWY 3441 AT DAVIS BEND
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BAUGHMAN                  KY   FLOOD
04/09/03   KNOX                           HWY 223 NEAR STINKING
                                          CREEK IMPASSABLE IN SEVERAL
                                          AREAS. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BARBOURVILLE              KY   FLOOD
04/09/03   KNOX                           HWY 459 AT SHARPS GAP
                                          IMPASSABLE. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    BARBOURVILLE              KY   FLOOD
04/09/03   KNOX                           CALIFORNIA HOLLOW
                                          IMPASSABLE IN SEVERAL
                                          AREAS. REPORTED BY LAW
                                          ENFORCEMENT

1015 PM    WALKER                    KY   FLOOD
04/09/03   KNOX                           LY FORK NEAR BIG
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT

PG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:37 AM EDTFlash Flood WarningJKLBell, Knox4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.